Aug. 2, 2007
UI Researchers Urge Caution When Using Dietary Supplements
Recent research conducted by faculty from the University of Iowa Roy J. and Lucille A. Carver College of Medicine and the UI College of Public Health suggests that patients who fail to inform their physicians about herbal dietary supplement use may be at increased risk for certain side effects.
Nicole L. Nisly, M.D., professor in the Department of Internal Medicine, participated in the investigation, which reviewed data from United State's poison control centers involving exposures to two widely used herbal dietary supplements, St. John's wort (SJW) and Echinacea. The research was designed to identify any possible harmful side effects the supplements may have had on users who overused them, intentionally or accidentally.
Nearly 14 percent of the United States population used an herbal dietary supplement in 2002, according to the study authors. Because the U.S. Food and Drug Administration regulates herbal supplements differently than drugs, manufacturers are not required to demonstrate the safety or efficacy of the supplements. Unlike drugs, which must be proven safe by the manufacturer before becoming available, herbal supplements must be proven unsafe by the FDA before they will be taken off the market.
"Herbal dietary supplements are widely available, and most users do not receive guidance from a physician or other health care professional," Nisly said. "We were interested in finding out whether people might be having problems concerning side effects."
The research results indicated that most harmful exposures to SJW were either accidental by children or suicidal by adults. However, none of those suicide attempts was successful, indicating that the dangers of SJW lie not in its inherent toxicity, but rather in its drug interactions.
"St. John's wort has drug interactions with over 80 percent of the drugs out there," Nisly said. "It can make many drugs less effective, sometimes without the user even knowing about it. For example, St. John's wort has been shown to make birth control pills less effective, resulting in unintended pregnancy."
Nisly noted that doctors are often unaware that their patients are taking herbal supplements. Research shows that more than 70 percent of users never tell their doctor or pharmacist that they are taking a dietary supplement.
"People need to be well educated about what a dietary supplement does," Nisly said. "They need to talk to their physicians and their pharmacists about it. Physicians, pharmacists, nurses and other health care professionals, in general, need to become much more educated about dietary supplements, ask their patients about their use and help them to use them safely," Nisly said.
This is particularly important in dealing with one of the most common problems with Echinacea: allergic reaction.
"A lot of people who are allergic to ragweed are also allergic to Echinacea," Nisly said. "They could begin to have allergies -- skin rashes, body aches, runny nose and asthma attacks -- and not even know that it's caused by Echinacea. Serious life-threatening reports have happened where someone has a cold and then after taking Echinacea may have an asthma attack or serious anaphylactic reaction."
The researchers also found that nearly all of the accidental poisonings in the study were by children, indicating that herbal dietary supplements should include childproof devices. Currently, childproof caps are not required.
The research team also included UI researchers M. Bridget Zimmerman, Ph.D., professor of biostatistics; Robert Wallace, M.D., professor of epidemiology; and Brian M. Gryzlak, epidemiology research assistant. The team is part of the Iowa Botanical Supplements Research Center, an NIH-funded program at the UI and Iowa State University designed to study the effects of SJW and Echinacea.
STORY SOURCE: Health Science Relations, University of Iowa, 5137 Westlawn Lawn, Iowa City, IA 52242
MEDIA CONTACT: Becky Soglin, 319-335-6660, firstname.lastname@example.org; Writer: Brandy Huseman